Georgia, 2014Damaging Winds in Georgia, July 9, 2014
July 9, 2014 · NWS FFC · 3 events in 3 counties and zones
An upper level trough across the eastern portion of the country was the dominant weather feature on the 9th. A weak cold front approached north Georgia during the afternoon hours, making only slow progress through the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough across the eastern portion of the country was the dominant weather feature on the 9th. A weak cold front approached north Georgia during the afternoon hours, making only slow progress through the evening. Scattered showers and thunderstorms developed during the afternoon hours, and a few of these became severe with damaging winds reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 9, 12:48 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 9, 12:48 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
148 PM EDT WED JUL 9 2014
.PREV DISCUSSION... /ISSUED 1141 AM EDT WED JUL 9 2014/
UPDATE...
HAVE MADE SOME MINOR TWEAKS TO GRIDS THIS MORNING MAINLY TO UPDATE
TRENDS IN POPS...LOWERED THEM THIS MORNING BUT PRETTY MUCH KEPT
THE AFTERNOON AND EVENING TREND THE SAME. ALL HIRES GUIDANCE STILL
INDICATING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
DEVELOPING BY THIS AFTERNOON. THE 12Z KFFC SOUNDING MOISTENED
QUITE A BIT FROM THE 00Z SOUNDING AND PLENTIFUL SBCAPE OUT THERE.
AS THE FRONT APPROACHES...RAP BRINGS AN AREA OF DCAPE FROM
800-1000 J/KG ACROSS N GA BETWEEN NOW AND 19Z...SPREADING INTO
CENTRAL GA BY 21Z SO OVERALL THINKING SLIGHT CHANCE SEVERE STILL
NOT OUT OF THE QUESTION. NO OTHER MAJOR UPDATES TO GRIDS AS SO FAR
TEMPERATURES REMAIN ON TRACK. WILL SEND A ROUND OF UPDATED
PRODUCTS SHORTLY.
TDP
PREV DISCUSSION... /ISSUED 748 AM EDT WED JUL 9 2014/
PREV DISCUSSION... /ISSUED 444 AM EDT WED JUL 9 2014/
SHORT TERM /TODAY THROUGH THURSDAY/...
AN UPPER LEVEL TROUGH ACROSS MUCH OF THE EASTERN U.S. REMAIN THE
DOMINANT WEATHER FEATURE THROUGH THE SHORT TERM PERIOD. AT THE
SURFACE...A COLD FRONT WILL WEAKEN AS IT MOVES ACROSS PORTIONS OF
NORTH GEORGIA BY THIS AFTERNOON. WITH LITTLE PUSH FROM THE UPPER
LEVELS THE FRONT STALLS OVER PORTIONS OF THE FORECAST AREA THROUGH
TOMORROW. SHORT TERM MODELS CONTINUE IN GOOD AGREEMENT IN TIMING
FRONT INTO THE FORECAST THIS AFTERNOON AND STALLING THE FRONT OVER
EAST GEORGIA BY TOMORROW MORNING. WITH MUCH OF THE CONVECTION THIS
MORNING OVER WEST ALABAMA WHERE WEAK SHORT WAVE LOCATED THIS MORNING
HAVE LOWERED POPS THIS MORNING TO CHANCE MAINLY NORTHWEST...WITH
POPS INCREASING BY LATE MORNING INTO THE AFTERNOON AS THE FRONT
APPROACHES. MUCAPE INCREASES THIS AFTERNOON OVER NORTHWEST GA INTO
ATL...EXPECT SCATTERED THUNDERSTORMS BETWEEN 2-10PM...WITH A LULL
OVERNIGHT AND CONVECTION REDEVELOPING MAINLY SOUTH AND EAST OF ATL
TOMORROW. GUIDANCE TEMPERATURES ARE IN LINE AND HAVE GONE WITH A
MAV/MET BLEND THROUGH THE PERIOD.
ATWELL
LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THURSDAY AND FRIDAY....EXTENDED PERIOD BEGINS WITH EASTERN US
TROF CENTERED NEAR 85 WEST AND REMNANT FRONTAL BOUNDARY DRAPED
ACROSS CENTRAL GA. BOTH THE ECMWF AND GFS IN GOOD AGREEMENT WITH
BOTH THE LOCATION OF THE FRONT AND DEPTH OF THE EASTERN TROF. END
RESULT IS MOSTLY DIURNAL CONVECTION PARTICULARLY NEAR THE BOUNDARY
ALONG AND SOUTH OF I85 WITH BEST CHANCES ON THURSDAY. MODEL CAPE
VALUES ARE MODEST AND TYPICAL FOR SUMMERTIME PATTERN...HOWEVER
PRECIPITABLE WATER VALUES PEAK ACROSS THE AREA ON THURSDAY BETWEEN
1.8 AND 2.0 INCHES WHICH COULD RESULT IN SOME EFFICIENT RAIN
PRODUCING STORMS. DRIER AIR WORKS IN BEHIND THE FRONT ON FRIDAY
SQUASHING THE BEST RAIN CHANCES TO THE SOUTH AND EAST PORTION OF
THE AREA...I.E. CSG TO MCN AND POINTS SOUTH NEAR THE REMNANT
FRONT.
WEEKEND...THE GENERAL PATTERN PERSISTS INTO THE WEEKEND ACROSS THE
EASTERN U.S. WITH THE TROF AXIS SHIFTING SLIGHTLY EAST OF GA
BY SATURDAY AND SOME MID LEVEL RIDGING TRYING TO NOSE IN FROM THE
WEST...WHILE THE REMNANT FRONT IS ALL BUT A DISTANT MEMORY. END
RESULT WILL BE NEAR TO SLIGHTLY BELOW CLIMO POP CHANCES BOTH
SATURDAY AND SUNDAY. CAVEAT HERE IS THAT PW VALUES SOAR UP TO NEAR
OR SLIGHTLY ABOVE 2.0 INCHES MAKING FOR A MUGGY WEEKEND. STILL
THINK THE GREATEST CHANCES WILL BE SOUTH AND EAST CLOSER TO WHERE
SEA BREEZE ACTIVITY HAS THE BEST INFLUENCES LATE IN THE AFTERNOON.
MONDAY AND TUESDAY...GFS AND ECMWF SLIGHTLY DIFFERENT BUT STILL
GENERALLY AGREE THAT THE LARGER SCALE TROF WILL BE REINFORCED
ACROSS THE REGION WITH ANOTHER FRONT APPROACHING. END RESULT WILL
BE INCREASED POP CHANCES ON MONDAY AND PARTICULARLY TUESDAY. MUCH
CAN HAPPEN BETWEEN NOW AND THEN SO WILL TREND HIGHER BUT NOT GO
OVERBOARD.
STELLMAN
&&
.AVIATION...
18Z UPDATE...
VFR CONDITION THIS AFTERNOON WITH CONVECTION STARTING TO FIRE.
HAVE GONE PREVAILING SHRA EVERYWHERE WITH TEMPO TSRA STARTING 20Z
AND WILL REFINE AS NECESSARY. CONVECTION MAY LINGER OVERNIGHT SO
ADDED VCSH THROUGH 06Z. EXPECT MVFR CIGS TO DEVELOP OVERNIGHT...
LIFTING ON THURSDAY WITH ADDITIONAL CONVECTION POSSIBLE SO
INTRODUCED PROB30 STARTING AT 15Z. WINDS GENERALLY W THROUGH THE
PERIOD WITH LOW-END GUSTS THIS AFTERNOON.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON TIMING OF CONVECTION THIS AFTERNOON AND CIGS TONIGHT.
HIGH ON ALL OTHER ELEMENTS.
TDP
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 92 70 89 73 / 60 60 50 30
ATLANTA 90 71 86 74 / 60 60 40 30
BLAIRSVILLE 82 64 83 66 / 70 60 30 20
CARTERSVILLE 88 69 85 71 / 70 60 30 20
COLUMBUS 93 73 89 76 / 50 50 60 30
GAINESVILLE 89 70 86 72 / 70 60 40 30
MACON 94 72 90 74 / 40 40 60 40
ROME 88 69 86 72 / 70 60 30 20
PEACHTREE CITY 90 70 87 73 / 60 60 40 30
VIDALIA 96 73 92 75 / 20 20 60 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 9, 4:50 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 AM EDT WED JUL 9 2014
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
550 AM EDT WED JUL 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...A FEW ISOLATED SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS
EVENING...
A SLOW MOVING COLD FRONT WILL BE MOVING INTO THE STATE DURING THE
DAY TODAY AND AS A RESULT...SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS CENTRAL AND NORTH GEORGIA. STORMS ARE EXPECTED TO DEVELOP MAINLY
DURING THE EARLY AFTERNOON HOURS AND LAST INTO THE EVENING HOURS
BEFORE DIMINISHING.
WEATHER HAZARDS EXPECTED...
SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LOCALLY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
AFTERNOON THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY MAINLY
ACROSS CENTRAL GEORGIA IN ASSOCIATION WITH A SLOW MOVING COLD
FRONT. A FEW STORMS COULD BECOME SEVERE WITH HEAVY DOWNPOURS...HOWEVER...OVERALL
THUNDERSTORM COVERAGE IS EXPECTED TO BE A BIT LESS THAN ON
WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
WEEKEND...PARTICULARLY ACROSS CENTRAL AND SOUTH GEORGIA.
HOWEVER...COVERAGE OF STORMS WILL DIMINISH EACH DAY THROUGH
SUNDAY.
ANOTHER COOL FRONT IS EXPECTED TO APPROACH THE REGION LATE MONDAY
INTO TUESDAY ONCE AGAIN RAMPING UP THUNDERSTORM CHANCES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
30
In the hours before
Special weather statement, Jul 9, 1:02 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
202 PM EDT WED JUL 9 2014
GAZ035-037-047-091830-
202 PM EDT WED JUL 9 2014
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRATIS...MOVING EAST AT 25 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
OCONEE...BARROW AND WALTON COUNTIES THROUGH 230 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOUNT VERNON...GRATIS...
CAMPTON...FORT YARGO STATE PARK...WINDER...RUSSELL...BETHLEHEM...
STATHAM...BOGART AND EASTVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
&&
LAT...LON 3398 8355 3393 8351 3393 8348 3383 8347
3381 8375 3399 8375 3399 8355
TIME...MOT...LOC 1802Z 270DEG 23KT 3390 8363Special weather statement, Jul 9, 2:19 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT WED JUL 9 2014
GAZ053-054-091945-
319 PM EDT WED JUL 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN COWETA AND FAYETTE COUNTIES UNTIL 345 PM EDT...
AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEWNAN...MOVING EAST AT 35 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COWETA AND FAYETTE COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE MADRAS...MORELAND...NEWNAN...THOMAS
CROSSROADS...SHARPSBURG...TURIN...PEACHTREE CITY...SENOIA...STARRS
MILL AND FAYETTEVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
&&
LAT...LON 3348 8444 3330 8444 3326 8483 3344 8484
TIME...MOT...LOC 1919Z 267DEG 28KT 3336 8472
Thunderstorm Wind, Fayette
- When
- July 9, 2:40 PM EST
- Where
- Fayette County, 1.15 mi E of Fytville McCombs Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -84.450
The Fayette County Emergency Manager reported a tree and power lines down at the intersection of McBride Road and Highway 85 South.
Thunderstorm Wind, Henry
- When
- July 9, 6:30 PM EST
- Where
- Henry County, Mc Donough
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.450, -84.150
The Henry County Emergency Manager reported seven trees down. A shed was damaged as well.
Thunderstorm Wind, Muscogee
- When
- July 9, 6:30 PM EST
- Where
- Muscogee County, 1.36 mi WNW of Avondale
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.460, -84.990
The public reported that several trees and power lines were down at the intersection of Standing Boy and Waterford Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, July 9 to 10, 20141 injured · $202 million · 1.75 in hail · 29 events
- Heat in Nevada, July 9, 20141 death · 1 event
- Lightning Strikes in Oklahoma, July 9, 2014$3.0 million · 2 events
- Hail and Damaging Winds in Nebraska, July 9, 2014$75,000 · 2.75 in hail · 70 events
- Hail and Damaging Winds in New York, July 9, 2014$100,000 · 1 in hail · 32 events
- Lightning Strikes in Florida, July 9, 2014$120,000 · 2 events
- Damaging Winds in Massachusetts, July 9, 2014$75,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Virginia, July 9, 2014$72,000 · 60 kt wind · 9 events
- Flash Flood in Arizona, July 9, 2014$100,000 · 1 event
- Damaging Winds in Florida, July 9, 2014$53,000 · 55 kt wind · 4 events
- Damaging Winds in Georgia, July 9, 2014$38,000 · 55 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2014$26,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530557, 530558, 530564.